Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
April 11, 2002

Hypoglycemia, Other Medications

Question from Chatham, Ontario, Canada:

I am a 42 year old female, who has had lifetime hypoglycemia with sugars as low as 0.9 mmol/L [16.2 mg/dl] and after meal readings no higher than 4 mmol/L [72 mg/dl], I also have many medication allergies, and I read a previous question in which a mother wrote about her nine year old boy suffering from hypoglycemia when taking erythromycin. I have the same problem. Within a half hour of each dose, I suffer from very low blood sugar, worse than normal. Since your posting in 1999, have you found out any more information about this? This happens all the time to me when I use this antibiotic. I would appreciate your comments.

Answer:

The prior question was about hypoglycemia in a child with diabetes, and from your question, I don’t see any indication that you have an established diagnosis of diabetes.

A search of PubMed for “hypoglycemia” and “erythromycin” did not find any discussion of your problem.

It is of interest that erythromycin is frequently recommended as part of the therapy of diabetic gastroparesis, and I do not recall hearing that such therapy would cause a side-effect of hypoglycemia.

All-in-all, your reaction to erythromycin is unclear. If you haven’t discussed this with your personal physician, I’d suggest you do so. You might also want to take a look at Other causes of hypoglycemia, at the Diabetes Monitor, for more information.

WWQ